CSN Login
Members Online: 14

Radiated Bowel

tds76
Posts: 1
Joined: Sep 2003

I am 45 yr old female cancer survivor, chemo/radiation 6 mos ago. am playing waiting game, and have a question... Does anyone know about or have had problems with a radiated bowel (or irradiated bowel)?? I have been dealing with this for a while now, and my dr's seem to think I should be over any side effects of treatment. Any help or thoughts on this would be well appreciated! Thanks, tds76

StacyGleaso's picture
StacyGleaso
Posts: 1246
Joined: Mar 2003

Hi tds76,

Congrats on your recent survival status! Great job. Not knowing the exact problem you are experiencing, and not being a medical doctor, I am not certain what may be the cause of your current condition. However, I really don't think 6 months since treatment is considered a long time. Have they done a PET scan or something equivalent to determine if something internally may need attention to ease this problem? Have you had surgery, or was your situation able to be handled with chemo and radiation alone? If you had surgery, and it's been only 6 months, chances are they won't do a colonoscopy, as the surgery site is still fairly new, and may still be healing. If no surgery was done, maybe a colonoscopy would shed light (no pun intended, well, maybe intended a little!) on what the problem may be.

After my surgery, I was told from my doctor that I could expect changes for 12 to 36 months. In my opinion, I think requesting some testing may be a good idea to determine if there is anything else requiring attention.

Hope I helped, STAY HEALTHY!! ;~}

Stacy

KrisS
Posts: 232
Joined: Apr 2003

Hi there- I don't know what symptoms you are having, but there can be problems secondary to radiation. I have had 2 courses of radiation. One course was to my pelvis prior to resection of my rectal tumor. A short piece of adjacent distal small intestine became strictured and caused a great deal of nausea and cramping. My oncologist was not certain why I was having problems either. Initially it was just thought to be due to temporary inflammation secondary to radiation along with chemo side effects. The surgeon found the strictured area and removed it along with my rectal carcinoma. My problems started toward the end of my radiation therapy, but I believe they can start up months later in some cases.

I had palliative radiation treatment of lymph node metastasis more recently. That caused some mild nausea while I was recieving it and for a couple of weeks afterwards, but I am feeling fine now. I was told both times that there was a small risk of radiation causing problems.

There could be other problems as well that can cause nausea, cramping etc. They had told me that they might do a barium study of my small intestine when I was having problems, but decided to just look when I had surgery.
If you are having continuing problems it seems like further investigation would be warranted.

Best wishes for a long and healthy future,

Kris

Best of luck.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network